Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Birmingham, AL

June 29, 2004Sumter County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 29, 2004, 5:39 PM CDT for Sumter County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 5:39 PM CDT (22:39 UTC)
Expired
Jun 29, 2004, 8:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 141 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 292240
FFWBHM
ALC119-300130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUMTER COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...YORK...LIVINGSTON

* UNTIL 830 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 10   
  MILES WEST OF LIVINGSTON TO 7 MILES SOUTHEAST OF BELLAMY.  
  THE STORMS WERE NEARLY STATIONARY AND REDEVELOPING OVER SUMTER     
  COUNTY.  ESTIMATES OF 3 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS  
  PARTS OF SUMTER COUNTY SINCE 3 PM CDT THIS AFTERNOON.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  EMELLE...LIVINGSTON...YORK...AND BELLAMY

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.

LAT...LON 3281 8818 3285 8833 3233 8836 3236 8804

$$
2 follow-up statements
000 
WGUS74 KBMX 300049
FFSBHM
ALC119-300130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 PM CDT TUE JUN 29 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SUMTER COUNTY UNTIL 
830 PM CDT.

AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT 4 TO 5 INCHES OF RAIN HAS FALLEN SINCE 3 PM CDT THIS AFTERNOON 
ACROSS PARTS OF SUMTER COUNTY...MAINLY OVER WESTERN PARTS NEAR THE 
EMELLE AND YORK AREAS.  ALTHOUGH ONLY AN ADDITIONAL HALF INCH OF 
RAIN IS EXPECTED OVER SUMTER COUNTY...EXCESSIVE RUNOFF FROM THE 
HEAVY RAINFALL FROM EARLIER WILL LIKELY CAUSE FLASH FLOODING OF 
LOCAL STREAMS AND LOW LYING AREAS ACROSS SUMTER COUNTY THROUGH 
830 PM CDT.  THE EMELLE...LIVINGSTON...YORK...AND BELLAMY AREA WILL 
BE MOST AFFECTED.

MOST FLASH FLOODING DEATHS ARE AUTOMOBILE RELATED. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. 
TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.

LAT...LON 3281 8818 3285 8833 3233 8836 3236 8804

$$
000 
WGUS74 KBMX 300130
FFSBHM
ALC119-300200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT TUE JDN 2U  004

THE FLASH FLOOD HAFNOND FOR SUMTER COUNTY HAS BEYNHASLBWED TO
EXPIRE...

A. 3 
M CDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT RAINFALL
HAS DIMINISHED ACROSS SUMTER COUNTY. REPORTS ACROSS THE AREA ALSO
SHOW THAT THE FLOODINGFTORDAN IS OVER...THUS THE WARNIHG HASNBEEN
ALLOWED TO EXPIRE. XI
ELTHOUGH THE THREAT FOR ADTIFIRNAL FLOODING HAS DIMINISHED...SOME 
ROADS HAVE FLOODED IN THE AREA AND HAVE BEEN CLOSED.  ANY FLOODING 
THAT REMAINS SHOULD CONTINUE TO RECEDE THROUGH THR UEHAINDER OF THE 
EVENOOD EFOND T...LON 3281 8818 3236 8803 32 3 8836 3285 8833

$$

$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:14 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 29, 3:14 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT TUE JUN 29 2004

.SYNOPSIS...RAIN LOOKS LIKE IT WILL STICK AROUND THROUGH AT LEAST
THE END OF THE FORECAST PERIOD...WITH SLIGHTLY LESS CHANCES TOWARDS
THE BEGINNING OF NEXT WEEK. WE CONTINUE TO BE DOMINATED BY THE SAME
WEATHER PATTERN.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...WELL...NOT MUCH CHANGE WAS
DONE TO THE SHORT TERM. A SERIES OF UPPER LEVEL DISTURBANCES WILL
MOVE ALONG A STALLED FRONT JUST NORTH OF ALABAMA AROUND THE TENNESSEE
AREA THROUGH THE END OF THE WEEK. A GOOD CHANCE OF SHOWERS IS
EXPECTED TOMORROW AS ONE OF THOSE UPPER LEVEL SYSTEMS MOVES ACROSS
THE AREA. BOTH GFS AND ETA MODELS SHOW A GOOD AMOUNT OF RAIN OVER THE
AREA...SO LIKELY POPS FITS WELL. AFTERNOON TEMPERATURES WILL BE
HARDER TO FORECAST AS IT ALL DEPENDS ON CLOUD COVER.

THE SAME PATTERN WILL OCCUR THURSDAY AS ANOTHER UPPER LEVEL TROUGH
MOVES ACROSS NORTH AND CENTRAL PORTIONS OF THE STATE. WENT WITH
LIKELY POPS FOR THOSE AREAS...AND JUST A CHANCE FOR THE SOUTHERN
PORTIONS OF THE CWA.

FOR FRIDAY...THINGS CONTINUE TO LOOK WET ALTHOUGH THESE SHOWERS WILL
BE THE HIT AND MISS KIND. MODELS CONTINUE TO SHOW WET WEATHER ON
FRIDAY AND THROUGH THE WEEKEND. BOTH MODELS CONTINUE TO BE
CONSISTENT...BUT GFS SEEMS TO BE HANDLING THINGS BETTER. SO...
DECIDED TO PRETTY MUCH GO WITH THE GFS SOLUTION THROUGH THE
FORECAST PERIOD.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...DIDNT REALLY CHANGE MUCH IN
THE EXTENDED. ADJUSTED POPS ACCORDING TO NEW MODEL DATA. WEEKEND
STILL LOOKS A BIT WET AS A SURFACE LOW PRESSURE COMBINED WITH AN
UPPER LEVEL LOW APPROACH THE AREA FROM THE WEST. ALTHOUGH THE SURFACE
LOW IS NOT FORECAST TO MOVE ACROSS THE STATE...IT WILL MOVE CLOSE
ENOUGH THAT WILL BRING ADDITIONAL RAIN. I WAS VERY MODERATE ON THE
RAIN FOR NOW. WAITING TO SEE HOW THE NEXT FEW MODEL RUNS HANDLE THIS
LOW AND WHERE IT WILL BE POSITIONED.

A GLIMMER OF HOPE MAY COME AROUND THE BEGINNING OF NEXT WEEK AS
LONG RANGE GFS SHOW A DRYING TREND. DOES THAT MEAN WILL SEE THE SUN
FOR MORE THAT AN HOUR? TIME WILL TELL. FOR THE TIME BEING...IT LOOKS
LIKE RAIN WILL STICK AROUND FOR A WHILE LONGER.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 70 82 69 84 71 / 50 60 40 60
MONTGOMERY 70 86 70 90 72 / 40 60 40 50
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

10-MONTANEZ
Hazardous weather outlook, Jun 29, 12:53 PM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 PM CDT TUE JUN 29 2004

ALZ011>015-017>050-292030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1253 PM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A FEW THUNDERSTORMS WILL BE STRONG AT TIMES THIS AFTERNOON...WHICH
MAY PRODUCE SOME LOCALIZED WIND DAMAGE.  HOWEVER...NO ORGANIZED
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

AT THIS TIME...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 29, 5:26 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT TUE JUN 29 2004

ALZ024-292315-
JEFFERSON-
526 PM CDT TUE JUN 29 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL
615 PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CAHABA HEIGHTS...MOVING WEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CAHABA
HEIGHTS...MOUNTAIN BROOK...BIRMINGHAM...HOMEWOOD...AND HOOVER
THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

OCCASIONAL CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM
AS WELL.

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.